Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 25, 2018, 4:03 PM CDT for Freeborn County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2018, 4:03 PM CDT (21:03 UTC)
- Expired
- May 25, 2018, 4:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 140 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
963
WWUS83 KMPX 252103
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT FRI MAY 25 2018
MNZ093-252145-
Freeborn-
403 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FREEBORN COUNTY...
At 403 PM CDT, a strong thunderstorm was located near Hayward, or 9
miles east of Albert Lea, moving southeast at 15 mph.
Winds in excess of 40 mph and nickel size hail and heavy rain are
possible with this storm.
Locations impacted include...
London and Hayward.
This includes Interstate 90 between mile markers 164 and 173.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4363 9328 4373 9320 4372 9305 4353 9304
4353 9305
TIME...MOT...LOC 2103Z 305DEG 13KT 4364 9318
$$
jrbWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 25, 12:10 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 25, 12:10 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1210 PM CDT Fri May 25 2018 .UPDATE... Issued at 1205 AM CDT Fri May 25 2018 Updated to include 18z aviation discussion below. && .SHORT TERM...(Today and tonight) Issued at 425 AM CDT Fri May 25 2018 There is very little change in the airmass for today, with a cold front still bisecting the forecast area. Early morning water vapor imagery shows an upstream shortwave trough over North Dakota and southern Manitoba that will supply extra support for convective re-initiation today. The first area of concern will be along/ahead of the cold front as diurnal heating induces destabilization. While layer shear is again weak, lapse rates and instability (dewpoints in the lower 60s and MLCAPE values of 1500 J/KG) could prove sufficient for a widely scattered severe storms this afternoon/evening along and east of the Interstate 35 corridor. The other area of potential convective development is back to the west over west central MN, where weak shortwave energy could be sufficient to initiate some regeneration of widely scattered showers and thunderstorms this afternoon. Several of the hi-res models are picking up on this scenario, so have included chance POPS for the entire area. High temperatures will be a bit tricky given the potential for convective debris clouds and re-development, but generally think readings should be within a few degrees of Thursday's highs. Expect 85-95 degrees from west central WI to west central MN, respectively. Showers look a bit lackadaisical in clearing tonight, so have included low POPS in west central WI until 09Z. .LONG TERM...(Saturday through Thursday) Issued at 425 AM CDT Fri May 25 2018 The main change in the long term forecast period was to insert low POPs for Memorial Day, with less confidence that the mid-level ridge will be robust enough to entirely inhibit convection. The GFS has been consistent in showing the potential for widely scattered activity, and the ECMWF is now hinting at that potential as well. Kept Sunday dry for now, but I wouldn't be surprised to see a few pop-up showers/storms develop then as well. Temperatures will be the other concern, with hot and humid conditions expected both Saturday and Sunday. Current forecast temps/dewpoints do not yield heat index values quite high enough to warrant a heat advisory at this point. However, given winds will be light and skies will be mostly sunny, the Wet Bulb Globe Temperature (WBGT) is a much better indicator of the potential for heat risk for those who will be active outdoors. WBGT values in the 75-80 degree range are expected Saturday, and even higher values in the lower 80s are forecast for Sunday. These values indicate discretion is suggested for outdoor exercise/activities, especially those of an intense or prolonged nature. More frequent rest breaks are also recommended. Models eject the western trough across the area in the Tuesday- Wednesday time frame, so shower and thunderstorm chances and a trend toward more seasonal temperatures were included. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1131 AM CDT Fri May 25 2018 Will look for mainly VFR conditions with the caveat the isolated- scattered convection may put a dent into those plans. Chances are too low for inclusion at any site other than KEAU at this point but will monitor radar trends and amend as needed. Best chances for TSRA will be east of the I-35 corridor this afternoon and evening. SW winds will be a little gusty this afternoon then settle down to less than 10 knots this evening through tonight. KMSP...Will keep MSP dry in the 25/18z TAF but chances are non- zero that TSRA may impact the terminal. Potential for any thunderstorms would be late this afternoon into the evening and the bulk of the activity will be east of MSP. However, cannot rule out an isolated thunderstorm so will continue to monitor. /OUTLOOK FOR KMSP/ SUN...VFR. Wind SW less than 5 kts. MON...VFR. Slight chc TSRA late. Wind S 5 kts. TUE...Mainly VFR. Chc -SHRA/-TSRA. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...LS LONG TERM...LS AVIATION...JPC
Hazardous weather outlook, May 25, 12:21 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1221 PM CDT Fri May 25 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1221 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon through this evening. A few storms may be severe with large hail and damaging winds, mainly east of Interstate 35. Some storms may also contain heavy rain. Temperatures will warm into the upper 80s to mid 90s across the area this afternoon. These temperatures, combined with high humidity values, will yield heat indices in the 90 to 95 degree range. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The heat will continue through Memorial Day. High temperatures in the the upper 80s to mid 90s will occur each day with heat indices in the low to mid 90s. The very warm temperatures and high humidity will combine to create a heightened risk for heat illnesses, especially for those who are active or working outdoors. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening for locations east of Interstate 35.
In the hours before
Special weather statement, May 25, 3:33 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
333 PM CDT FRI MAY 25 2018
MNZ085-252115-
Steele-
333 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL STEELE COUNTY...
At 332 PM CDT, a strong thunderstorm was located near Steele Center,
or near Owatonna, moving southeast at 5 mph.
Winds in excess of 40 mph and nickel size hail and funnel clouds are
possible with this storm.
Locations impacted include...
Owatonna and Bixby.
This includes U.S. Highway 14 between mile markers 175 and 182.
LAT...LON 4400 9324 4408 9322 4407 9305 4390 9305
4390 9306
TIME...MOT...LOC 2032Z 294DEG 6KT 4401 9315
jrbSpecial weather statement, May 25, 3:38 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 338 PM CDT FRI MAY 25 2018 MNZ092-093-252115- Freeborn-Faribault- 338 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FARIBAULT AND SOUTHWESTERN FREEBORN COUNTIES... At 337 PM CDT, a strong thunderstorm was located near Walters, or 13 miles west of Albert Lea, moving southeast at 5 mph. Heavy rain, winds in excess of 40 mph and nickel size hail and funnel clouds are possible with this storm. Locations impacted include... Alden, Mansfield, Conger and Walters. This includes Interstate 90 between mile markers 142 and 148. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4359 9371 4370 9366 4364 9344 4353 9357 TIME...MOT...LOC 2037Z 294DEG 6KT 4364 9364 jrb
Local storm report, May 25, 3:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 N ALDEN 43.70N 93.58W
05/25/2018 M1.50 INCH FREEBORN MN LAW ENFORCEMENT
&&
TDKSpecial weather statement, May 25, 3:45 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT FRI MAY 25 2018
WIZ014-252130-
Polk-
345 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POLK COUNTY...
At 345 PM CDT, a strong thunderstorm was located over Centuria, or 35
miles southeast of Pine City, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Balsam Lake around 355 PM CDT.
Amery around 415 PM CDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4548 9215 4543 9215 4522 9224 4537 9265
4555 9257
TIME...MOT...LOC 2045Z 286DEG 17KT 4543 9252
BORGHOFFSpecial weather statement, May 25, 3:47 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 347 PM CDT FRI MAY 25 2018 MNZ054-064-252115- Yellow Medicine-Lac Qui Parle- 347 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAC QUI PARLE AND WEST CENTRAL YELLOW MEDICINE COUNTIES... At 347 PM CDT, a strong thunderstorm was located near Florida Creek Wildlife Management Area, or 20 miles east of Clear Lake, moving east at 20 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Dawson, Providence and Florida Creek Wildlife Management Area. This includes the following highways... U.S. Highway 212 between mile markers 14 and 20. U.S. Highway 75 between mile markers 95 and 103. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4478 9636 4492 9632 4495 9604 4473 9605 TIME...MOT...LOC 2047Z 276DEG 19KT 4486 9628 jrb
Special weather statement, May 25, 4:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT FRI MAY 25 2018
MNZ093-252145-
Freeborn-
403 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FREEBORN COUNTY...
At 403 PM CDT, a strong thunderstorm was located near Hayward, or 9
miles east of Albert Lea, moving southeast at 15 mph.
Winds in excess of 40 mph and nickel size hail and heavy rain are
possible with this storm.
Locations impacted include...
London and Hayward.
This includes Interstate 90 between mile markers 164 and 173.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4363 9328 4373 9320 4372 9305 4353 9304
4353 9305
TIME...MOT...LOC 2103Z 305DEG 13KT 4364 9318
jrbThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:06 PM CDT | Special Weather Statement | MPX | Pope | 39 min |
| May 24, 7:10 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Hennepin, Ramsey, Scott | 50 min |
| May 24, 7:27 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 33 min |
| May 24, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 47 min |
| May 24, 7:48 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 42 min |
| May 24, 8:31 PM CDT | Special Weather Statement | MPX | Goodhue | 29 min |
| May 24, 8:33 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 33 min |
| May 24, 9:03 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 28 min |
| May 25, 1:15 AM CDT | Special Weather Statement | MPX | Sibley | 30 min |
| May 25, 2:06 AM CDT | Special Weather Statement | MPX | Hennepin | 24 min |
| May 25, 2:13 AM CDT | Special Weather Statement | MPX | Sibley | 32 min |
| May 25, 7:07 AM CDT | Special Weather Statement | MPX | Goodhue | 23 min |
| May 25, 1:53 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 37 min |
| May 25, 2:55 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 50 min |
| May 25, 3:12 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 48 min |
| May 25, 3:33 PM CDT | Special Weather Statement | MPX | Steele | 42 min |
| May 25, 3:38 PM CDT | Special Weather Statement | MPX | Freeborn | 37 min |
| May 25, 3:47 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 28 min |
| May 25, 4:09 PM CDT | Special Weather Statement | MPX | Freeborn | 36 min |
| May 25, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 36 min |
| May 25, 4:32 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 43 min |
| May 25, 5:03 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 57 min |
| May 25, 5:17 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 43 min |
| May 25, 5:35 PM CDT | Special Weather Statement | MPX | Scott | 25 min |
| May 24, 8:23 PM CDT | Special Weather Statement | MPX | Pierce, Saint Croix | 37 min |
| May 25, 7:55 AM CDT | Special Weather Statement | MPX | Eau Claire | 50 min |
| May 25, 10:00 AM CDT | Special Weather Statement | MPX | Eau Claire | 60 min |
| May 25, 10:58 AM CDT | Special Weather Statement | MPX | Eau Claire | 62 min |
| May 25, 3:33 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 24 min |
| May 25, 3:45 PM CDT | Special Weather Statement | MPX | Polk | 45 min |
| May 25, 4:46 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn | 44 min |
| May 25, 4:49 PM CDT | Special Weather Statement | MPX | Chippewa | 26 min |
| May 25, 5:04 PM CDT | Special Weather Statement | MPX | Saint Croix | 26 min |
| May 25, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Polk, Saint Croix | 44 min |
| May 25, 6:42 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn | 37 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.